Alert archive / Kentucky / Tornado Warnings in 2010

Tornado Warning 9, NWS Paducah, KY

April 24, 2010Todd County, Kentucky

NWS Paducah, KY issued this tornado warning at Apr 24, 2010, 4:55 PM CDT for Todd County, Kentucky. It was in force for 26 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 24, 2010, 4:55 PM CDT (21:55 UTC)
Expired
Apr 24, 2010, 5:21 PM CDT
In force
26 min
Issued by
NWS Paducah, KY
Area
Storm-based polygon

County Todd County, KY

What was reported inside it

TimeReportWhereRemark
Apr 24, 5:00 PM CDTTSTM WND GST 70Guthrie, KYPOWER OUTAGES REPORTED.
Apr 24, 5:03 PM CDTTSTM WND GST 70Gainesboro, TNPOWER OUTAGES
Apr 24, 5:03 PM CDTTSTM WND GST 70Guthrie, KYPOWER OUTAGES
Apr 24, 5:07 PM CDTTSTM WND DMGTrenton, KYLATE REPORT...FEW TREES DOWN THAT WERE BLOCKING A ROAD ON SOUTHWEST SIDE OF COMMUNITY. MINOR LOW-LYING STREET FLOODING.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 24, 1:17 PM CDTTornado Watch PDSSPC8 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 9.9 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2010-04-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 23 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2010-04-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 137 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
23 J/kg
Mixed-layer CIN
-162 J/kg
Mixed-layer LCL
1184 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
137 m²/s²
0-3 km storm-relative helicity
272 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

414 
WFUS53 KPAH 242155
TORPAH
KYC219-242230-
/O.NEW.KPAH.TO.W.0009.100424T2155Z-100424T2230Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
455 PM CDT SAT APR 24 2010

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* TORNADO WARNING FOR...
  SOUTHERN TODD COUNTY IN WESTERN KENTUCKY...

* UNTIL 530 PM CDT.

* AT 451 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM WITH STRONG ROTATION 10 MILES WEST OF
  GUTHRIE...OR 3 MILES NORTH OF CLARKSVILLE....MOVING NORTHEAST AT 55
  MPH.

* LOCATIONS IN THE WARNING INCLUDE...
  GUTHRIE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

NOW IS THE TIME TO IMPLEMENT YOUR TORNADO PLAN OF ACTION. SEEK
SHELTER INDOORS IN A BASEMENT...OR IN AN INTERIOR ROOM ON THE LOWEST
FLOOR OF A HOME OR BUILDING.

&&

LAT...LON 3665 8707 3664 8713 3665 8732 3666 8733
      3675 8730 3682 8706 3666 8706
TIME...MOT...LOC 2155Z 237DEG 46KT 3664 8728

$$
2 follow-up statements
086 
WWUS53 KPAH 242207
SVSPAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
507 PM CDT SAT APR 24 2010

KYC219-242230-
/O.CON.KPAH.TO.W.0009.000000T0000Z-100424T2230Z/
TODD KY-
507 PM CDT SAT APR 24 2010

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 530 PM CDT FOR SOUTHERN
TODD COUNTY IN WESTERN KENTUCKY...

AT 500 PM CDT...TRAINED WEATHER SPOTTERS ESTIMATED 70 MPH WINDS WITH 
THIS STORM AND THERE WAS A REPORT OF POWER OUTAGES...AS WELL. THIS 
STORM WAS LOCATED NEAR GUTHRIE...OR 10 MILES NORTHEAST OF 
CLARKSVILLE....MOVING EAST AT 50 MPH. DOPPLER RADAR STILL INDICATED 
A TORNADO WITH THIS STORM.

THE TORNADO WILL REMAIN OVER MAINLY RURAL AREAS ALONG THE KENTUCKY 
AND TENNESSEE STATE LINE PORTION OF TODD COUNTY.

LAT...LON 3665 8707 3664 8713 3665 8732 3666 8733
      3675 8730 3682 8706 3666 8706
TIME...MOT...LOC 2204Z 252DEG 42KT 3664 8716

$$
190 
WWUS53 KPAH 242221
SVSPAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
521 PM CDT SAT APR 24 2010

KYC219-242230-
/O.CAN.KPAH.TO.W.0009.000000T0000Z-100424T2230Z/
TODD KY-
521 PM CDT SAT APR 24 2010

...THE TORNADO WARNING FOR SOUTHERN TODD COUNTY IN WESTERN KENTUCKY
IS CANCELLED...

THE STRONGEST PART OF THE STORM HAS MOVED OUT OF TODD COUNTY.

LAT...LON 3665 8707 3664 8713 3665 8732 3666 8733
      3675 8730 3682 8706 3666 8706
TIME...MOT...LOC 2220Z 252DEG 42KT 3670 8694

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this tornado warning went out at Apr 24, 2:48 PM CDT, 2 hours 7 minutes earlier.

Area forecast discussion, Apr 24, 2:48 PM CDT, 2 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
248 PM CDT SAT APR 24 2010

.DISCUSSION...
BIGGEST CHALLENGE WITH THIS PACKAGE WILL BE POPS...QPF..AND SEVERE
WEATHER ASSOCIATED WITH ONGOING STORM SYSTEM.

AT THE TIME OF THIS WRITING A CLOSED UPPER LOW WAS MOVING SLOWLY
EASTWARD OUT OF THE CENTRAL PLAINS. A SFC LOW AND ATTENDANT COLD FRONT
OVER SOUTH CENTRAL MISSOURI ASSOCIATED WITH A VIGOROUS SHORT WAVE
ROTATING AROUND THE UPPER LOW IS PRODUCING STRONG TO SEVERE
THUNDERSTORMS OVER MUCH OF THE HEARTLAND.

ATMOSPHERIC DYNAMICS CONTINUE TO SHOW THE POSSIBILITY FOR A
SIGNIFICANT/WIDESPREAD SEVERE WEATHER OUTBREAK WITH THE POTENTIAL
FOR DAMAGING WINDS...LARGE HAIL...AND STRONG/LONG TRACK TORNADOES.
THE THREAT FOR SEVERE WEATHER WILL CONTINUE THROUGH THE AFTERNOON
HOURS AS THE SFC LOW TRACKS TOWARD THE ST LOUIS AREA.

POPS AND QPF WILL TAPER OFF THIS EVENING AND OVERNIGHT FROM
SOUTHWEST TO NORTHEAST AS THE LOW LIFTS TO THE NNE AND IN THE WAKE
OF THE COLD FRONT. A CHANCE OF SHOWERS AND ISOLATED THUNDERSTORMS WILL
CONTINUE ON SUNDAY AS MOISTURE AND COLD AIR DROP ESE ACROSS OUR
AREA. THE COMBINATION OF CYCLONIC FLOW ALOFT ON THE BACK SIDE OF
THE UPPER LOW AND LEFTOVER MOISTURE WILL PRODUCE THE CHANCE OF
SHOWERS OVER ALL OR PART OF THE REGION SUNDAY NIGHT THROUGH
TUESDAY.

HIGH PRESSURE SHOULD THEN KEEP THE REGION DRY THROUGH THURSDAY
BUT POP CHANCES ARE BACK IN THE FORECAST FROM THURSDAY NIGHT
THROUGH SATURDAY AS THE NEXT STORM SYSTEM AFFECTS THE REGION.

&&

.AVIATION...
ALL TAF SITES UNDER MODERATE TO HIGH RISK OF SEVERE STORMS TODAY.
CONVECTION WILL CONTINUE ALL TAF SITES THROUGH THE AFTERNOON...AND
MAY LINGER INTO EARLY EVENING AT KEVV AND KOWB.  MVFR TO IFR CIGS
WILL PERSIST THROUGH THE AFTERNOON...WITH MVFR TO IFR VSBYS WITH
TSTMS.  WINDS WILL BE FROM THE SOUTH TO SOUTHWEST AND GUSTING TO 30
KTS...AND MUCH HIGHER GUSTS LIKELY WITH TSTMS.  CIGS WILL IMPROVE TO
VFR LATE AFTERNOON/EARLY EVENING FROM SOUTHWEST TO NORTHEAST AS
CONVECTION ENDS.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&

JAP/RST
Hazardous weather outlook, Apr 24, 3:15 PM CDT, 1 hour 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
315 PM CDT SAT APR 24 2010

ILZ080-084-085-088>090-092>094-KYZ001>009-MOZ076-086-087-100-
107>112-114-252015-
PERRY IL-JACKSON-WILLIAMSON-UNION IL-JOHNSON-POPE-ALEXANDER-
PULASKI-MASSAC-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-PERRY MO-BOLLINGER-CAPE GIRARDEAU-
WAYNE MO-CARTER-RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-
NEW MADRID-
315 PM CDT SAT APR 24 2010

...TORNADO WATCH 94 IS IN EFFECT UNTIL 8 PM CDT FOR AREAS OF THE
QUAD STATE SOUTH AND WEST OF A LINE FROM PINCKNEYVILLE TO ELDORADO
ILLINOIS TO MURRAY KENTUCKY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...WESTERN KENTUCKY AND SOUTHEAST MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A HIGH RISK OF SEVERE THUNDERSTORMS TODAY GENERALLY SOUTH
AND EAST OF A LINE FROM CALHOUN KENTUCKY TO EDDYVILLE ILLINOIS TO
HICKMAN KENTUCKY. A MODERATE RISK OF SEVERE THUNDERSTORMS EXISTS
OVER THE REMAINDER OF THE QUAD STATE REGION WITH THE EXCEPTION OF
CARTER...RIPLEY...WAYNE...AND BUTLER COUNTIES OF SOUTHEAST MISSOURI.
DAMAGING WIND WILL BE THE PRIMARY THREAT...HOWEVER LONG TRACK
TORNADOES WITH LARGE HAIL ARE A GOOD BET...ESPECIALLY IN THE HIGH
RISK AREA. THIS IS A PARTICULARLY DANGEROUS SITUATION. PERSONS
ACROSS THE QUAD STATE SHOULD MONITOR NOAA WEATHER RADIO OR THEIR
FAVORITE MEDIA OUTLET AND BE PREPARED TO TAKE PROTECTIVE ACTION.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS ARE POSSIBLE OVER ALL OR PART OF THE HEARTLAND ON
SUNDAY...THEN AGAIN THURSDAY NIGHT THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS EXPECTED TO CONTINUE THROUGH THE AFTERNOON.

ILZ075>078-081>083-086-087-091-INZ081-082-085>088-KYZ010>022-
252015-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-FRANKLIN-HAMILTON-WHITE-SALINE-
GALLATIN-HARDIN-GIBSON-PIKE-POSEY-VANDERBURGH-WARRICK-SPENCER-
CRITTENDEN-LYON-TRIGG-CALDWELL-UNION KY-WEBSTER-HOPKINS-CHRISTIAN-
HENDERSON-DAVIESS-MCLEAN-MUHLENBERG-TODD-
315 PM CDT SAT APR 24 2010

...TORNADO WATCH 96 IS IN EFFECT UNTIL 9 PM CDT FOR AREAS OF THE
QUAD STATE NORTH AND EAST OF A LINE FROM PINCKNEYVILLE TO ELDORADO
ILLINOIS TO MURRAY KENTUCKY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A HIGH RISK OF SEVERE THUNDERSTORMS TODAY GENERALLY SOUTH
AND EAST OF A LINE FROM CALHOUN KENTUCKY TO EDDYVILLE ILLINOIS TO
HICKMAN KENTUCKY. A MODERATE RISK OF SEVERE THUNDERSTORMS EXISTS
OVER THE REMAINDER OF THE QUAD STATE REGION WITH THE EXCEPTION OF
CARTER...RIPLEY...WAYNE...AND BUTLER COUNTIES OF SOUTHEAST MISSOURI.
DAMAGING WIND WILL BE THE PRIMARY THREAT...HOWEVER LONG TRACK
TORNADOES WITH LARGE HAIL ARE A GOOD BET...ESPECIALLY IN THE HIGH
RISK AREA. THIS IS A PARTICULARLY DANGEROUS SITUATION. PERSONS
ACROSS THE QUAD STATE SHOULD MONITOR NOAA WEATHER RADIO OR THEIR
FAVORITE MEDIA OUTLET AND BE PREPARED TO TAKE PROTECTIVE ACTION.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS ARE POSSIBLE OVER ALL OR PART OF THE HEARTLAND ON
SUNDAY...THEN AGAIN THURSDAY NIGHT THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS EXPECTED TO CONTINUE THROUGH THE AFTERNOON.

JAP

In the hours before

Local storm report, Apr 24, 4:18 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
418 PM CDT SAT APR 24 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0414 PM     HEAVY RAIN       2 E HOPKINSVILLE        36.85N 87.45W
04/24/2010  U0.00 INCH       CHRISTIAN          KY   TRAINED SPOTTER

            HEAVY RAIN AND MINOR FLOODING REPORTED EAST OF
            HOPKINSVILLE.

&&

SMITTY
Local storm report, Apr 24, 4:42 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
442 PM CDT SAT APR 24 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0426 PM     TORNADO          PEMBROKE                36.77N 87.36W
04/24/2010                   CHRISTIAN          KY   TRAINED SPOTTER

            UNCONFIRMED.

&&

SMITTY
Local storm report, Apr 24, 4:47 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
447 PM CDT SAT APR 24 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0446 PM     TSTM WND GST     2 NE PHILPOT            37.75N 86.96W
04/24/2010  M62 MPH          DAVIESS            KY   BROADCAST MEDIA

&&

SMITTY
Local storm report, Apr 24, 4:49 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
449 PM CDT SAT APR 24 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0426 PM     TORNADO          PEMBROKE                36.77N 87.36W
04/24/2010                   CHRISTIAN          KY   TRAINED SPOTTER

&&

DLL
Local storm report, Apr 24, 4:51 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
451 PM CDT SAT APR 24 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     HEAVY RAIN       8 NE HOPKINSVILLE       36.94N 87.39W
04/24/2010  U0.00 INCH       CHRISTIAN          KY   TRAINED SPOTTER

            HEAVY RAIN AND ROADWAY FLOODING NEAR THE COMMUNITY OF
            LACY.

&&

SMITTY
Local storm report, Apr 24, 4:53 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE PADUCAH KY
453 PM CDT SAT APR 24 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     HEAVY RAIN       8 NE HOPKINSVILLE       36.94N 87.39W
04/24/2010  M1.00 INCH       CHRISTIAN          KY   TRAINED SPOTTER

            HEAVY RAIN OF ONE INCH WITHIN 15 MINUTES REPORTED AND
            ROADWAY FLOODING IN THE COMMUNITY OF LACY.

&&

SMITTY

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 24, 10:02 AM CDTSevere Thunderstorm WarningPAHBallard43 min
Apr 24, 12:50 PM CDTAreal Flood AdvisoryPAHBallard, Carlisle, Fulton, Hickman55 min
Apr 24, 1:28 PM CDTSevere Thunderstorm WarningPAHBallard, Carlisle47 min
Apr 24, 1:33 PM CDTSevere Thunderstorm WarningPAHBallard42 min
Apr 24, 1:44 PM CDTSevere Thunderstorm WarningPAHCarlisle, Fulton, Hickman30 min
Apr 24, 1:46 PM CDTSevere Thunderstorm WarningPAHLivingston44 min
Apr 24, 1:49 PM CDTSevere Thunderstorm WarningPAHBallard, Livingston, McCracken41 min
Apr 24, 2:11 PM CDTSevere Thunderstorm WarningPAHBallard, Carlisle25 min
Apr 24, 2:14 PM CDTAreal Flood AdvisoryPAHBallard, Carlisle, Graves, Livingston, McCracken, Marshall94 min
Apr 24, 2:47 PM CDTAreal Flood AdvisoryPAHCaldwell, Calloway, Christian, Graves, Hopkins, Lyon and 5 more3 hr
Apr 24, 2:47 PM CDTSevere Thunderstorm WarningPAHMcCracken43 min
Apr 24, 3:03 PM CDTSevere Thunderstorm WarningPAHCalloway, Trigg42 min
Apr 24, 3:34 PM CDTSevere Thunderstorm WarningPAHCaldwell, Christian, Hopkins, Trigg41 min
Apr 24, 3:51 PM CDTTornado WarningPAHChristian, Trigg39 min
Apr 24, 4:06 PM CDTSevere Thunderstorm WarningPAHChristian, Daviess, Hopkins, McLean, Muhlenberg39 min
Apr 24, 4:15 PM CDTSevere Thunderstorm WarningPAHChristian, Hopkins, Muhlenberg, Todd45 min
Apr 24, 4:19 PM CDTSevere Thunderstorm WarningPAHTodd41 min
Apr 24, 4:28 PM CDTTornado WarningPAHChristian, Todd32 min
Apr 24, 5:00 PM CDTSevere Thunderstorm WarningPAHTodd15 min

Nearby

Tornado Warnings in Kentucky, 2010Every tornado warning in 2010Tornadoes in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.